People's Pharmacy

PEOPLE'S PHARMACY

July 14, 2006|By JOE GRAEDON AND TERESA GRAEDON

My 26-year-old daughter has been on Effexor for more than a year for anxiety. Recently, she forgot a dose, and the next day she experienced what she described as an electrical sensation from her feet to her head. She described it as a "zing."

The sensation went away when she took the required dose that evening. She is on the lowest dose of Effexor and would like to stop taking it before getting pregnant. Should she be concerned about stopping this medication?

The electrical "zing" she experienced is sometimes mentioned when people describe what happens when they stop taking this or similar drugs.

She should discuss her plan to start a family with her doctor, since she might need help getting off Effexor. New data suggest that when pregnant women take some antidepressants, the risk of heart and lung complications in newborns may increase.

My 11-year-old dog suffers from severe hip dysplasia and arthritis. I read in your column that gin-soaked raisins relieve arthritis pain in people, so I decided to try it on my dog. I am giving him six raisins a day. Within two days he was able to walk and run without whining.

We are sorry to tell you that raisins are toxic for dogs, so you will have to stop this remedy right away. Raisins and grapes can lead to kidney failure in susceptible breeds (Journal of Veterinary Internal Medicine, September-October 2005). The mechanism is still unclear, but it's better to be safe than sorry.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.